Hail, Blaine
- When
- August 19, 5:11 PM CST
- Where
- Blaine County, 4.68 mi W of Brewster
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 41.940, -99.960
Thunderstorms initiated across north central Nebraska during the late afternoon hours of August 19th. As storms tracked to the southeast, they produced large hail, heavy rain and 5 tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms initiated across north central Nebraska during the late afternoon hours of August 19th. As storms tracked to the southeast, they produced large hail, heavy rain and 5 tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 19, 1:56 PM CST, 3 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 256 PM CDT Sat Aug 19 2017 .SHORT TERM...(This evening through Sunday) Issued at 222 PM CDT Sat Aug 19 2017 Latest surface plot shows dry line with gradient well east of Gordon, NE in western Cherry county to near Sidney, NE extending then south through extreme northeast CO. Local radar display captured a thunderstorm developing in Cheyenne county with satellite imagery showing cooling cloud tops to -50 C. Decent moisture in place at the surface in southwest NEB with surface dewpoints in the mid-upper 60s (67 and 68 F at KOGA and KLBF near 2 PM CDT). This moisture with steep lapse rates near 8.5 C/km (700-500 hPa) overhead is contributing to moderate instability exceeding 2000 J/kg across much of western NE. Current thinking is isolated to scattered thunderstorms will form between mid afternoon-early evening across southwest NEB towards central and portions of north central NEB. Storms should move east to southeast. Multicells and some supercells are expected with respect to storm mode. Large hail up to 2 inches and damaging winds are the main hazards. Storms should be exiting the area by mid-late evening given anticipated storm motion and BUFKIT soundings. Decreasing cloud trend will take hold over southwest to north central NEB late this evening through late tonight from west to east. Tomorrow, high temperatures will be notably cooler compared to today. Highs along and north of Interstate 80 will be as much as 5 to 10 degrees. Dry conditions are expected through Sunday afternoon with the best chances for storms occurring Sunday evening. .LONG TERM...(Sunday night through Saturday) Issued at 222 PM CDT Sat Aug 19 2017 A fairly low-amplitude large scale pattern is expected to be in place at the start of the period. Pattern will then become fairly amplified and progressive through Wednesday. Mid-level quasi-zonal flow is expected to be in place overhead early Sunday night. Elsewhere, a low-amplitude upper level trough is forecast over south central Canada into the Northern Plains and the Upper Midwest, upstream an upper level ridge will be building offshore the Pacific Northwest and British Columbia. The mid-level ridge will continue to build through Monday coming onshore extending from UT-NV into British Columbia. The ridge will continue to evolve and build eastward – extending from the Four Corners- Southern High Plains to the Northern High Plains and far western Canadian Prairies Tuesday. Meanwhile, the upper level trough will dig and be across the Great Lakes into the Ohio Valley. Guidance is then in fair agreement through Thursday with the ridge moving slowly east and filling in becoming positioned across the Central High Plains to the central Canadian Prairies. Isolated to scattered storms will be possible at the start of the period with chances diminishing largely through the small hours. There is a chance for isolated strong-severe storms Sunday evening. A few sensible weather concerns then on Monday, the day of the Eclipse. There is the growing possibility of some cirrus plaguing portions of western and north central NEB near the time of the eclipse based on latest guidance. Meanwhile, weak surface low pressure is expected to be located in northeast CO-far southwest NEB Monday morning with a trough and frontal boundary extending east towards and across south central or central NEB. Current thinking is this could favor potential for some fog and/or stratus development near and south of the I-80 corridor early Monday. Fog/low stratus that develops is anticipated to begin mixing out approaching mid morning based on soundings. Increased chances for showers and thunderstorms thereafter across western and north central NEB in the afternoon with likely PoPs in the evening over portions of central NEB east to Highway 83. Isolated strong-severe storms will be possible again across much of the area Monday afternoon- evening. Tuesday is then expected to be dry and a little cooler in some areas with highs expected to read 2-6 degrees below seasonal normal values. Precipitation chances beyond Wednesday then become isolated/spotty in nature through the remainder of the long term period. Of which, the best chances for precip fall in the afternoon and evening. Temperatures are expected to trend near to just below seasonal values Wednesday through Friday across western NEB. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1247 PM CDT Sat Aug 19 2017 Cumulus field starting to develop in southwest NEB. Otherwise, some mid- and high-level clouds are moving east across western and north central NEB. Attention turns to thunderstorm chances with strong to severe storms possible. Current thinking is isolated- scattered storms will develop between 4 and 6 PM central time across southwest NEB into central-north central NEB with storms congealing and moving east-south east out of the local forecast area near mid evening. While confidence increased with respect to TS affecting the KLBF terminal, less confidence with storms affecting KVTN thus removed mention of thunderstorms in the TAF. VFR conditions are expected to generally prevail through much of the period, except due to effects of storms. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ET LONG TERM...ET AVIATION...ET
Hazardous Weather Outlook National Weather Service North Platte NE 515 PM CDT Sat Aug 19 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-202215- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 515 PM CDT Sat Aug 19 2017 /415 PM MDT Sat Aug 19 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Scattered thunderstorms are possible across the area tonight. A few storms could be severe...mainly along and southeast of a Thedford to Ogallala line. Large hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Isolated strong to severe thunderstorms possible again Sunday evening. Gusty winds and large hail are the main hazards. Thunderstorms continue to be possible Monday into Monday night. Isolated severe storms are possible, especially Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed this evening. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte TAYLOR
Special Weather Statement National Weather Service North Platte NE 437 PM MDT SAT AUG 19 2017 NEZ057-058-192315- Perkins NE-Keith NE- 437 PM MDT SAT AUG 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERKINS AND SOUTHWESTERN KEITH COUNTIES UNTIL 515 PM MDT... At 437 PM MDT, Doppler radar was tracking a strong thunderstorm near Brule, or 10 miles southwest of Ogallala, moving northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ogallala, Brule, Keystone, Roscoe, Kingsley Dam and Wild Horse Spring. This includes the following highways... Highway 61 between mile markers 72 and 100. Highway 92 near mile marker 138. Interstate 80 in Nebraska between mile markers 113 and 139. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4084 10190 4103 10203 4130 10166 4101 10138 TIME...MOT...LOC 2237Z 237DEG 23KT 4102 10186 Roberg
Special Weather Statement National Weather Service North Platte NE 559 PM CDT SAT AUG 19 2017 NEZ009-027-192345- Loup NE-Rock NE- 559 PM CDT SAT AUG 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCK AND NORTHEASTERN LOUP COUNTIES UNTIL 645 PM CDT... At 559 PM CDT, Doppler radar was tracking a strong thunderstorm near Rose, or 23 miles northeast of Brewster, moving northeast at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Rose. This includes Highway 183 between mile markers 142 and 156. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 100 AM CDT for north central Nebraska. LAT...LON 4201 9947 4216 9960 4235 9924 4202 9924 TIME...MOT...LOC 2259Z 247DEG 11KT 4213 9949 Roberg
The North Platte radar (KLNX), 51 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
6 hail, 5 tornado, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A two to three foot diameter tree uprooted at this location.
Tornado briefly touched down with no damage reported.
Tornado touched down and traveled approximately 2 miles to the south southeast. The tornado partially removed a roof off of a well built home. In addition, to the damaged roof, numerous power poles were snapped off along the tornado's path.
An outbuilding was flipped over and severe tree damage was reported along the tornado's path.
Tornado briefly touched down in a field with no damage reported.
The tornado moved through a 100 year old shelter belt uprooting numerous trees. The tornado then passed through a recently vacated farmstead with several outbuildings. All of the outbuildings were completely destroyed. Sheet metal and wood from the outbuildings were found over a half a mile away. A boat parked at this location was destroyed and parts from the boat were found in a nearby field less than a mile away. Damage to the home was confined to the roof with debris from one of the outbuildings penetrating the attic of the home.
Thunderstorm winds estimated at 90 MPH flipped a center pivot and caused significant tree damage just west of Almeria.
Numerous broken windows and holes in siding due to large hail at this location.
A fifth wheel trailer was blown over into a truck and an outbuilding. Winds were estimated at 85 MPH based on radar and the nature of the damage.
Water reported over roadways in Sargent along with ditches full of water. City pumps are running.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyThe tornado archive for Nebraska, 2017Warnings in Nebraska, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720011, 720012, 720013, 720025, 720026, 720027, 720031, 720030, 720033, 720016, 720017, 720018, 720032, 720019, 720020.